Alert archive / West Virginia / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at May 2, 2016, 5:20 AM EDT for Greenbrier County, West Virginia. It took effect at May 2, 2016, 2:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2016, 5:20 AM EDT (09:20 UTC)
- In effect from
- May 2, 2016, 2:00 PM EDT
- Expired
- May 2, 2016, 8:40 PM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
466 WGUS61 KRNK 020920 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EDT MON MAY 2 2016 ...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING LATER TODAY AND THIS EVENING... .A WEAK COLD FRONT WILL SINK SOUTHWARD ACROSS THE REGION BY TONIGHT AS A SERIES OF UPPER-LEVEL DISTURBANCES RIDE ATOP THE FRONT. A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE AS THESE FEATURES APPROACH...SUPPORTING THE DEVELOPMENT OF THUNDERSTORMS THAT PRODUCE HEAVY RAINFALL. THUNDERSTORMS MAY ALSO MOVE OVER THE SAME AREAS SEVERAL TIMES DURING THE EVENING...INCREASING THE THREAT FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP MOUNTAINOUS TERRAIN. WVZ507-508-022000- /O.NEW.KRNK.FF.A.0002.160502T1800Z-160503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 520 AM EDT MON MAY 2 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...EASTERN GREENBRIER AND WESTERN GREENBRIER. * FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY MORNING. * RAINFALL TOTALS OF 1.0 TO 2.0 INCHES...WITH HIGHER AMOUNTS...ON SATURATED GROUND FROM RECENT HEAVY RAINFALL. * FLOODING OF SMALLER STREAMS AND CREEKS IS POSSIBLE AS WELL AS NORMALLY FLOOD PRONE...LOW-LYING...AND POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RAB
2 follow-up statements
217 WGUS61 KRNK 021824 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT MON MAY 2 2016 ...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING THIS AFTERNOON AND THIS EVENING... .A WEAK COLD FRONT WILL SINK SOUTHWARD ACROSS THE REGION BY TONIGHT AS A SERIES OF UPPER-LEVEL DISTURBANCES RIDE ATOP THE FRONT. A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE AS THESE FEATURES APPROACH...SUPPORTING THE DEVELOPMENT OF THUNDERSTORMS THAT PRODUCE HEAVY RAINFALL. THUNDERSTORMS MAY ALSO MOVE OVER THE SAME AREAS SEVERAL TIMES DURING THE EVENING... INCREASING THE THREAT FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP MOUNTAINOUS TERRAIN. WVZ507-508-030230- /O.CON.KRNK.FF.A.0002.000000T0000Z-160503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 224 PM EDT MON MAY 2 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...EASTERN GREENBRIER AND WESTERN GREENBRIER. * THROUGH TUESDAY MORNING * RAINFALL TOTALS OF 1.0 TO 2.0 INCHES...WITH HIGHER AMOUNTS... ON SATURATED GROUND FROM RECENT HEAVY RAINFALL. * FLOODING OF SMALLER STREAMS AND CREEKS IS POSSIBLE AS WELL AS NORMALLY FLOOD PRONE...LOW-LYING...AND POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
925 WGUS61 KRNK 030040 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT MON MAY 2 2016 WVZ507-508-030145- /O.CAN.KRNK.FF.A.0002.000000T0000Z-160503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 840 PM EDT MON MAY 2 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. THE HEAVY RAIN WHICH PROMPTED THE WATCH HAS MOVED EAST INTO VIRGINIA. $$ 11
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 2, 5:05 AM EDT, 15 minutes earlier.
Area forecast discussion, May 2, 5:05 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT MON MAY 2 2016
.SYNOPSIS...
A WEAK COLD FRONT ACROSS THE OHIO VALLEY EARLY MONDAY MORNING WILL
DRIFT SLOWLY THROUGH THE CENTRAL APPALACHIANS BY EARLY TUESDAY.
LOW PRESSURE WILL DEVELOP ALONG THE FRONT TONIGHT AND MOVE
NORTHEAST TOWARD THE MID-ATLANTIC COAST BY TUESDAY MORNING.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THESE
FEATURES. FOR WEDNESDAY THROUGH FRIDAY...A DEEP UPPER LOW
PRESSURE AREA WILL SAG SOUTHWARD FROM THE GREAT LAKES INTO THE
APPALACHIANS KEEPING AN UNSETTLED AND UNSEASONABLY COOL WEATHER
PATTERN ACROSS THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 445 AM EDT MONDAY...
AN ACTIVE 24 HOURS WEATHERWISE EXPECTED ACROSS THE CWA WITH THE
MAIN CONCERNS BEING STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL. OVERALL...EXPECTING GREATER THREAT FOR SEVERE
TODAY THAN OBSERVED SUNDAY...ALONG WITH MORE WIDESPREAD RAINFALL.
SYNOPTIC PATTERN FEATURES A WEAK COLD FRONT DRAPED ACROSS THE OHIO
VALLEY INTO NEW ENGLAND. A SERIES OF UPPER-LEVEL IMPULSES DRAPED
ATOP THE FRONT FROM THE SOUTHERN PLAINS TO NEW ENGLAND...ALL
EMANATING FROM A PERSISTENT BROAD UPPER LOW IN THE SOUTHWEST U.S.
OVER THE NEXT 24 HOURS...THE FRONT WILL SAG SLOWLY SOUTHWARD IN
RESPONSE TO REPEATED DISTURBANCES...ADDITIONAL CONVECTION WITH
COLD POOL OUTFLOW...AND A STRENGTHENING UPPER LOW ALL THE WHILE
JUST NORTH OF THE GREAT LAKES REGION. BY 00Z THIS EVENING...EXPECT
THE FRONT TO EXTEND FROM EASTERN TN INTO EASTERN WV AND CENTRAL
MD. EXPECTING AMPLE HEATING IN ADVANCE OF THE FRONT WHICH WILL
PUSH CAPES IN EXCESS OF 2000 J/KG ACROSS MUCH OF THE CWA BY MID-
LATE AFTERNOON. WITH DEWPOINTS IN THE LOW 60S AND PWATS NEARING
1.5 INCH AND AT LEAST WEAK SHEAR...AND A WEAKLY DIFFLUENT UPPER
DISTURBANCE APPROACHING THE AREA FROM THE SOUTHWEST...CONDITIONS
APPEAR FAVORABLE FOR A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. AS
A RESULT...SPC HAS OUTLOOKED MUCH OF THE CWA FOR A SLIGHT RISK OF
SEVERE TODAY AND TONIGHT. SHEAR/HELICITY IS NOT OVERLY IMPRESSIVE
ACROSS THIS REGION...WITH THE BETTER OF SUCH LOCATED ACROSS
NORTHERN VA/MD/DC AREA...WHERE SPC HAS INDICATED A 5 PERCENT RISK
OF TORNADOES. MAIN THREATS IN OUR AREA...AS IT HAS BEEN THE PAST
FEW DAYS...SHOULD BE HAIL AND SOME WIND DAMAGE WITH DCAPES
APPROACHING 1000 J/KG BY AFTERNOON. 500MB TEMPS ARE COOLING TOWARD
-20C THROUGH THE PERIOD AND THE FREEZING LEVEL IS RELATIVELY LOW.
THE OTHER CONCERN WILL BE HEAVY RAINFALL WITH ANY TRAINING OF
STORMS. THIS ISSUE IS ADDRESSED BELOW IN THE HYDROLOGY SECTION.
MODELS IN FAIRLY GOOD AGREEMENT ON TIMING OF THE HEAVIER
PRECIPITATION AND CONVECTION...GENERALLY HOLDING OFF UNTIL MID TO
LATE AFTERNOON AS A SHORT WAVE MOVES INTO MIDDLE TN/NORTHERN AL.
THUS...WE SHOULD SEE SHOWERS/THUNDERSTORMS INCREASING AFTER 18Z
FROM THE SOUTHWEST...SPREADING NORTHEAST INTO THE CWA DURING THE
LATE AFTERNOON/EVENING...SPREADING SLOWLY EAST OVERNIGHT.
INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE
NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. THE GREATEST THREAT FOR
SEVERE AND FLASH FLOODING WILL BE IN THE 22Z-04Z TIME FRAME.
WITH NO WEDGE IN PLACE TODAY AND SOME INSOLATION
EXPECTED...ESPECIALLY EASTERN AREAS...HAVE LEANED TOWARD THE WARM
SIDE OF GUIDANCE. TEMPS SUN WERE QUITE WARM AS THE WEDGE BROKE
MUCH EARLIER THAN EXPECTED...AND WITH 850MB TEMPS HOVERING NEAR
+12C AGAIN TODAY...IT SHOULD BE QUITE WARM...70S WEST TO LOWER 80S
EAST.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 345 AM EDT MONDAY...
A COLD FRONT WILL PUSH EASTWARD OVER THE MID ATLANTIC...WHICH WILL
BRING ANOTHER ROUND OF SHOWERS FOR MOST OF THE CWA. SOUTHSIDE
VIRGINIA AND THE NORTHWEST NORTH CAROLINA PIEDMONT COULD SEE SOME
CHANCES OF THUNDERSTORMS WITH LINGERING INSTABILITY PRESENT...DUE TO
HIGH TEMPERATURES REACHING THE MID 70S IN THIS AREA. THE COLD FRONT
FINALLY MOVES TOWARD THE COAST BY TUESDAY NIGHT...WHICH WILL ALLOW
LOW TEMPERATURES TO DROP INTO THE MID 40S TO THE MID 50S.
BY WEDNESDAY..A DEEP UPPER LEVEL TROUGH SHOULD APPROACH FROM HUDSON
BAY IN CANADA TOWARD THE MID ATLANTIC. THE MODELS INSIST THAT THE
UPPER LEVEL TROUGH WILL CLOSE OFF INTO A CUT OFF LOW DURING
THURSDAY...WHILE ANOTHER CUT OFF LOW DEVELOPS ALONG THE CALIFORNIA
COAST. WITH AN UPPER LEVEL RIDGE FIRMLY ENTRENCHED OVER THE PLAINS
BETWEEN THE TWO LOWS...THIS OMEGA BLOCK PATTERN SHOULD BLOCK THE
ATMOSPHERIC FLOW ACROSS THE UNITED STATES. DUE TO THE CLOSED LOW
OVERHEAD...EXPECT GENERALLY CLOUDY SKIES...PERIODS OF SHOWERS WITH
SOME PATCHY DRIZZLE AND FOG...AND BELOW NORMAL TEMPERATURES.
OVERALL...IT CERTAINLY WILL NOT FEEL LIKE THE FIRST WEEK OF MAY
TOWARD THE END OF THIS WORK WEEK.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...
TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK
AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT
LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION. 85H
TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY
THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS
TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL. AS THE UPPER
LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME
HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE
CLOUDINESS.
CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE
UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND
A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK
WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS
UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO
ROUND.
OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY
DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT
MODERATING. THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH
TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK.
ATTM...WEEKEND AS A WHOLE LOOKS DRY. WE HAVE A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT
CONFIDENT THERE WILL BE MUCH COVERAGE.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
AS OF 155 AM EDT MONDAY...
EARLIER SHOWERS AND THUNDERSTORMS HAVE MOSTLY SUBSIDED...BUT
PLENTY OF CLOUD COVER LINGERS ACROSS THE MID ATLANTIC TONIGHT.
WHILE CONDITIONS REMAIN VFR FOR MOST TAF SITES...THE EXCEPTION IS
KBLF WHERE CEILINGS HAVE FALLEN TO LIFR ALONG WITH 1/2SM FOG. DUE
TO THE MOIST GROUND FROM RECENT RAINFALL...IT SEEMS MORE LIKELY
THAT MOST TAF SITES WILL DROP TO IFR DUE TO GROUND FOG. CONFIDENCE
IS LOWEST FOR IFR AT KROA WHERE CLOUDS AND VISIBILITIES MAY STAY
AT VFR...ALTHOUGH BRIEF MVFR CANNOT BE RULED OUT ENTIRELY.
WINDS SHOULD PICK UP FROM THE SOUTHWEST DURING MONDAY...AS A COLD
FRONT APPROACHES FROM THE WEST. ALL TAF SITES SHOULD IMPROVE TO
VFR BY LATE MORNING...BUT EXPECT SOME BROKEN CUMULUS TO DEVELOP AS
SOME SUNSHINE DESTABILIZES THE ATMOSPHERE. SHOWERS AND
THUNDERSTORMS SHOULD BE ON THE INCREASE BY MONDAY AFTERNOON. SOME
OF THE STRONGER STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.
THE THREAT FOR CONVECTION SEEMS MORE WIDESPREAD...SO A MENTION OF
VCTS WAS INCLUDED AT ALL SITES.
EXTENDED AVIATION DISCUSSION...
THE COLD FRONT WILL STALL OVERHEAD ON MONDAY EVENING...AND WAVES
OF LOW PRESSURE SHOULD TRACK ALONG THE STALLED FRONTAL BOUNDARY
DURING TUESDAY. THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN
MVFR/IFR CONDITIONS DURING TUESDAY...BEFORE THE FRONTAL BOUNDARY
IS PUSHED EASTWARD BY TUESDAY NIGHT. A DEEP UPPER LEVEL TROUGH
WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND SETTLE
OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING
CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE
LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG.
&&
.HYDROLOGY...
AS OF 500 AM EDT MONDAY...
MARGINAL CONCERNS FOR FLASH FLOODING ACROSS SOUTHEAST WV TODAY.
THIS REGION HAS SEEN ANYWHERE FROM 1.0 TO 2.0 INCHES OF RAIN THE
PAST COUPLE OF DAYS. ANOTHER 1.O TO 2.0 INCHES OF RAIN EXPECTED
THERE TODAY...WITH LOCALLY HIGHER AMOUNTS IN THUNDERSTORMS THIS
AFTERNOON/EVENING. THE HEAVIEST RAINFALL OVER THE PAST 2 DAYS HAS
BEEN ACROSS GREENBRIER AND FAR WESTERN SUMMERS AND MERCER
COUNTIES. THERE APPARENTLY WERE SOME ISSUES WITH FLOODING IN
NORTHEAST GREENBRIER COUNTY LATE SUNDAY. RAINFALL AMOUNTS ON
AVERAGE EAST OF THE ALLEGHANY FRONT HAVE BEEN LESS AND ANTECEDENT
CONDITIONS ARE DRIER. IN AGREEMENT WITH WFO RLX...HAVE DECIDED TO
GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR GREENBRIER FOR MID-
AFTERNOON THROUGH THE OVERNIGHT HOURS. LATER SHIFTS MAY FEEL THE
NEED TO EXPAND EASTWARD IF FUTURE CONDITIONS WARRANT...BUT DO NOT
FEEL THAT IT IS WARRANTED NOW BASED ON ANTECEDENT CONDITIONS.
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY
MORNING FOR WVZ507-508.
&&
SYNOPSIS...RAB
NEAR TERM...JH/RAB
SHORT TERM...PW
LONG TERM...PM
AVIATION...PWHazardous weather outlook, May 1, 11:04 PM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1104 PM EDT SUN MAY 1 2016 NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-030315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 1104 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042>044-507-508-030315- TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 1104 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 2, 12:02 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG 4 NNE ASBURY 37.87N 80.54W
05/01/2016 GREENBRIER WV 911 CALL CENTER
ONE TREE DOWN ALONG ROUTE 60 IN ALTA WEST VIRGINIA
&&
PWLocal storm report, May 2, 12:10 AM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 4 WNW LEWISBURG 37.82N 80.52W
05/01/2016 GREENBRIER WV 911 CALL CENTER
ONE TREE DOWN ON MUDDY CREEK MOUNTAIN NEAR ASBURY WEST
VIRGINIA
&&
PWLocal storm report, May 2, 12:15 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 NE LEWISBURG 37.82N 80.42W
05/01/2016 GREENBRIER WV 911 CALL CENTER
ONE TREE DOWN ON STONEHOUSE ROAD
&&
PWSpecial weather statement, May 2, 12:25 AM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT MON MAY 2 2016
NCZ003-004-VAZ032-020515-
SURRY-STOKES-PATRICK-
1225 AM EDT MON MAY 2 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SURRY...STOKES...AND SOUTHWESTERN PATRICK COUNTIES...
AT 1222 AM EDT...SEVERAL CLUSTERS OF STRONG THUNDERSTORMS WERE
INDICATED...ONE NEAR ARARAT IN PATRICK COUNTY AND ANOTHER NEAR
ARARAT IN SURRY COUNTY...MOVING EAST AT 20 MPH.
THESE THUNDERSTORMS WILL PRODUCE LOCALLY VERY HEAVY
RAINFALL...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 30
MPH...AND POSSIBLY PEA-SIZED HAIL.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
PILOT MOUNTAIN...
WALNUT COVE...
AND DANBURY.
LAT...LON 3635 8068 3656 8063 3656 8061 3659 8062
3665 8060 3656 8005 3654 8005 3654 8003
3626 8009
TIME...MOT...LOC 0422Z 276DEG 16KT 3642 8054
RABSpecial weather statement, May 2, 1:14 AM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 114 AM EDT MON MAY 2 2016 NCZ004-005-020615- ROCKINGHAM-STOKES- 114 AM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES UNTIL 215 AM EDT... AT 113 AM EDT...A STRONG THUNDERSTORM WAS OVER WALNUT COVE...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... REIDSVILLE... MADISON... WALNUT COVE... DANBURY... AND KING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3626 8036 3647 8022 3624 7954 TIME...MOT...LOC 0513Z 293DEG 27KT 3632 8017 RAB
Local storm report, May 2, 1:26 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 AM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 3 WSW HINTON 37.65N 80.96W
05/01/2016 SUMMERS WV 911 CALL CENTER
A COUPLE OF TREES DOWN ON BEECH RUN RD IN THE JUMPING
BRANCH AREA. TIME RADAR ESTIMATED.
0757 PM TSTM WND DMG 2 W HINTON 37.67N 80.95W
05/01/2016 SUMMERS WV 911 CALL CENTER
TWO TREES DOWN ON MADAMS CREEK ROAD...WITH ONE OF THEM
TAKING DOWN A POWER UTILITY POLE...TIME ESTIMATED FROM
RADAR
0816 PM TSTM WND DMG 4 NNE ASBURY 37.87N 80.54W
05/01/2016 GREENBRIER WV 911 CALL CENTER
ONE TREE DOWN ALONG ROUTE 60 IN ALTA WEST VIRGINIA
0818 PM TSTM WND DMG 4 WNW LEWISBURG 37.82N 80.52W
05/01/2016 GREENBRIER WV 911 CALL CENTER
ONE TREE DOWN ON MUDDY CREEK MOUNTAIN NEAR ASBURY WEST
VIRGINIA
0820 PM TSTM WND DMG 2 NE LEWISBURG 37.82N 80.42W
05/01/2016 GREENBRIER WV 911 CALL CENTER
ONE TREE DOWN ON STONEHOUSE ROAD
0825 PM HAIL EAGLE ROCK 37.63N 79.80W
05/01/2016 E1.00 INCH BOTETOURT VA BROADCAST MEDIA
WDBJ TELEVISION FROM ROANOKE PROVIDED A SOCIAL MEDIA
VIDEO OF AT LEAST QUARTER-SIZED HAIL.
1052 PM HAIL 2 SSE LYNCHBURG CITY 37.39N 79.14W
05/01/2016 E1.00 INCH CITY OF LYNCHBURG VA PUBLIC
QUARTER SIZED HAIL LASTED FOR 10 MINUTES BETWEEN 1047 PM
AND 1057 PM ON CAMPBELL AVENUE BASED ON RADAR TIME
ESTIMATES
1108 PM HAIL CONCORD 37.35N 78.98W
05/01/2016 E1.00 INCH CAMPBELL VA PUBLIC
ONE INCH HAIL REPORTED ON KIMBALL ROAD IN CONCORD.
&&
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:15 PM EDT | Flash Flood Warning | RNK | Greenbrier, Summers | 6 hr |
| May 1, 8:32 PM EDT | Special Weather Statement | RNK | Monroe | 28 min |
| May 1, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe | 33 min |
| May 1, 8:56 PM EDT | Special Weather Statement | RNK | Mercer | 34 min |
| May 2, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 64 min |
| May 2, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 29 min |
| May 2, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 47 min |
| May 2, 4:18 PM EDT | Special Weather Statement | RNK | Mercer | 27 min |
| May 2, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 41 min |
| May 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 65 min |
| May 2, 4:47 PM EDT | Special Weather Statement | RNK | Nicholas | 28 min |
| May 2, 5:23 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
| May 2, 5:25 PM EDT | Special Weather Statement | RNK | Greenbrier | 35 min |
| May 2, 5:47 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe | 28 min |
Nearby
Flash Flood Watches in West Virginia, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.